FDA and CDC Working Hard to Identify Substance Leading to Respiratory Illnesses

Henrietta Strickland
September 11, 2019

The Centers for Disease Control is warning people to stop using e-cigarettes, after the number of possible cases of vaping-related lung illnesses has more than doubled in a month.

Severe pulmonary disease related to vaping has taken another casualty in the United States, bringing the total death up to three.

As yet, no infectious causes have been identified, but the CDC has said the "lung illnesses are likely associated with a chemical exposure".

The agency considers the use of e-cigarettes to be a "rising public health crisis" in the US, with an alarming increase in vaping among teens.

"The FDA appreciates the continued collaboration between our federal and state public health partners to get to the bottom of these distressing incidents and gather more information about any products or substances used".

The death in IN involved a person who was above 18 years of age, but no additional information on the patients would be released, said the officials. Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. "Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products and was not seen in the nicotine-based products that were tested".

Minnesota has 17 people with confirmed or probable cases of vaping-related lung injury.

New York's Department of Health's Wadsworth Center in Albany found "very high levels" of vitamin E acetate in vaping products containing cannabis, the state health department announced. "A fourth death was confirmed later on Friday by Minnesota health officials".

Vaping in the USA has been gaining in popularity for a few years now, so much so that selling e-cigarette devices and their liquid has become a booming business - Lamar County has at least three such stores.

At this time, officials are not clear on what is causing the outbreak.

It has been reported that a substance called vitamin E acetate has been identified in numerous marijuana products belonging to those afflicted, including vitamin E acetate, an oil derived from vitamin E. The FDA is now analyzing more than 120 samples collected from all over the country for a wide range of chemicals. The agency says that officials are still looking for a common factor linking all of the cases. Specifically, that the two primary ingredients found in e-cigarettes - propylene glycol and vegetable glycerin - are toxic, and that vaping produces several risky chemicals including acetaldehyde, acrolein and formaldehyde, which can cause lung and cardiovascular disease.

Other reports by Click Lancashire

Discuss This Article

FOLLOW OUR NEWSPAPER